Nebraska, 2025

Hail in Nebraska, May 23, 2025

May 23, 2025 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed in eastern Wyoming and the western Nebraska Panhandle in the vicinity of a surface trough mid afternoon on May 23rd. This activity tracked east into Sheridan County where it produced golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in eastern Wyoming and the western Nebraska Panhandle in the vicinity of a surface trough mid afternoon on May 23rd. This activity tracked east into Sheridan County where it produced golf ball sized hail. The storm then weakened as it tracked east into the Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:20 PM MST, 52 minutes earlier. Its key messages:

  • A few severe storms are possible this evening for areas southwest of a Bingham through Wellfleet line. Large hail and damaging winds are the primary threats.
  • A slow moving upper low will bring cloudy skies, cool highs in the 50s to near 60 and widespread precipitation across much of western and north central Nebraska for Memorial Day weekend.
  • Temperatures will remain cool in the 60s Tuesday and Wednesday, warming into the 70s by next Friday. Daily chances for showers and thunderstorms continue each day.
Area forecast discussion, May 23, 4:20 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Fri May 23 2025

.KEY MESSAGES...

- A few severe storms are possible this evening for areas
  southwest of a Bingham through Wellfleet line. Large hail and
  damaging winds are the primary threats.

- A slow moving upper low will bring cloudy skies, cool highs
  in the 50s to near 60 and widespread precipitation across much
  of western and north central Nebraska for Memorial Day
  weekend.

- Temperatures will remain cool in the 60s Tuesday and
  Wednesday, warming into the 70s by next Friday. Daily chances
  for showers and thunderstorms continue each day.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 247 PM CDT Fri May 23 2025

Scattered showers and a few thunderstorms continued this
afternoon east of Springview through Burwell ahead of a slowly
advancing H7 trough. To our west, showers and a few thunderstorms
have developed this afternoon across far southeast Wyoming and
north central Colorado. This is behind a warm front extending
from near Medicine Bow Wyoming through Wray Colorado. A distinct
western edge of the stratus extends north to south across the
panhandle west of Chadron through Sidney. Surface based CAPEs
have increased to 1000 to near 2000 J/KG across the panhandle
this afternoon. Expecting storms to move into the western
panhandle and into portions of the eastern panhandle and
southwest Nebraska by early evening, though coverage may tend to
be isolated. Forecast soundings within the aforementioned
instability axis show ample deep layer shear for updraft
organization, with lengthening hodographs with height. Bunkers
right mover storm motion vectors are to the southeast,
suggesting supercells will likely ride the instability axis from
northwest to southeast. This scenario would largely limit the
severe threat to areas west of HWY 61, with the majority of
storms remaining across the southern panhandle and northeast
Colorado. Any storms that can translate into the southeast
panhandle and far southwest Nebraska would pose a threat for
large hail and damaging winds.

A brief lull in precipitation is then expected late evening, with
some increase in showers and storms across southwestern areas
beginning after 06Z through 12Z (where POPs increase to up to
60 percent). This is indicated most by the latest runs of the
RAP13, and to a lesser extent the HRRR. A negatively tilted H7
trough moving into the area is shown to contribute to this
activity. Otherwise low stratus overnight with patchy fog
expected late evening and overnight.

Surface low pressure will deepen over western Colorado tomorrow
afternoon. This leads to strengthening upslope easterly flow
tomorrow afternoon, and to widespread shower development, in
addition to embedded thunderstorms across the western Sandhills
and southwest. Limited instability will largely lessen the
severe weather threat tomorrow, especially within the still
strongly sheared environment, though a few strong storms are
possible in the western Sandhills far southwest. Categorical
POPs Saturday night as a Northern Plains trough drops into
Nebraska. Beneficial rainfall is the most likely outcome, with
the potential for amounts nearing 1" locally through Saturday
night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 247 PM CDT Fri May 23 2025

A broad, slow moving upper trough over the Northern and Central
Plains will keep the threat for widespread precipitation going into
Sunday and the Memorial Day holiday, before confidence begins to
wane by midweek. The upper trough is shown to gradually move over
the Great Lakes and middle Mississippi Valley by Thursday, with
upper ridging favored to move in by next Friday. Daily
precipitation chances still exist Wednesday through Friday.

Persistent cloudiness will keep temperatures below average (highs in
50s to near 60 Sunday and Monday) for Memorial Day weekend, 60s
Wednesday, and 70s by next Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 620 PM CDT Fri May 23 2025

For the KLBF terminal: Ceilings will fall into the evening hours
becoming IFR after 09z Saturday. IFR ceilings around 500 FT AGL
will persist through the late morning hours before lifting to
around 1100 FT AGL after 19z Saturday. Rain showers are likely
Saturday afternoon at the terminal.

For the KVTN terminal: IFR ceilings will persist over the next
24 hours and will generally be below 1000 FT AGL. Some LIFR
ceilings under 500 FT AGL are possible from 05z to 16z Saturday
with patchy fog expected. Visibilities may reach around 1SM from
09z to 13z Saturday morning. In addition, there will be a good
threat for showers Saturday afternoon at the terminal after 18z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, May 23, 9:13 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1113 AM CDT Fri May 23 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-241615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1113 AM CDT Fri May 23 2025 /1013 AM MDT Fri May 23 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this evening. The
area of greatest concern will be across southwest Nebraska,
generally along and west of Highway 61. Large hail and damaging
winds are the main hazards, however, a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to widespread showers and thunderstorms are expected
across western and north central Nebraska Saturday afternoon and
evening. A strong storm or two cannot be ruled out near and south of
Highway 6, with hail and strong winds as the main threats.

Near daily threats for showers and thunderstorms continue into the
weekend and early next week. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
May 23, 5:12 PM MST
Where
Sheridan County, 20.8 mi SSE of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -102.570

Hail, Sheridan

When
May 23, 5:29 PM MST
Where
Sheridan County, 13.17 mi S of Hay Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
42.490, -102.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259910, 1259911.